MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø4.0X24 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø4.0X24 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-04024
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
This record is a consolidation of q1 2022 records summarized as a part of the fda voluntary malfunction summary reporting program.This report captures one instance of intraoperative yukon polyaxial screw fracture.The procedure was completed successfully with an unspecified surgical delay and no adverse consequence to the patient.
 
Additional Manufacturer Narrative
Lot 24em (1): was returned 07 april 2022.The investigation is still in process; we will communicate our findings in a follow-up report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Lot 24em (1): the returned device was analyzed for macroscopic indications of failure mode.Fracture occurred immediately above the threaded region.No significant plastic deformation was observed.The crack appears to have initiated from the region immediately adjacent to the root of the first thread.The screw appears to have broken at a shallow angle with respect to the shaft axis; this can be a characteristic of brittle failure under torsion and compression.These are forces the screw would have been subjected to during insertion.A thin shear lip characteristic of brittle fracture was observed around the edge of the final failure region.On the tulip side of the fracture, the recessed region indicates the probable fracture initiation site and the raised region indicates the location of final failure.Conversely, on the threaded side of the fracture, the raised region of the fracture surface indicates the probable initiation site while the recessed region indicates the location of final failure.Significant abrasions and mechanical damage were observed on both the male and female regions of the threads near the neck of the screw.A section of the threading beginning at the root of the first thread was plastically deformed upward toward the tulip.Complaint history for the reported lot number was reviewed and no adverse trends were identified.The most likely root cause was brittle overload from combined compressive and torsional forces.In brittle overload, the crack begins at the point of maximum stress, grows across the cross section, and fractures.This failure appears to have originated from the root of the first screw thread at the transition point between the threads and the screw head.This portion of the screw can be particularly susceptible to fracture under considerable stress.Attempts to correct the implanted screw's positioning may have exerted excessive stress on the implant, leading to fracture.

Brand Name
POLYAXIAL SCREW; SIZE Ø4.0X24 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14253129
Report Number3004774118-2022-00161
Device Sequence Number17183351
Product Code NKG
UDI-Device Identifier10888857349575
UDI-Public10888857349575
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-04024
Device Catalogue Number7601-04024
Device Lot Number24EM
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/01/2022
Supplement Date Received by Manufacturer07/01/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown